This month, Caroline Berube, MD, discusses anticoagulation for a young patient with COVID-19 and pulmonary embolism.
And don’t forget to check out next month’s clinical dilemma – send in your responses for a chance to win an ASH Clinical News-themed prize!
I am treating a 20-year-old man who is COVID-19 positive and developed acute pain in his arm. On presentation to the emergency department, he was found to have a subclavian deep vein thrombosis (DVT) and bilateral pulmonary emboli (PE). What duration of anticoagulation would you recommend? He was initiated and remains on apixaban. What would you recommend regarding testing?
This case highlights the association between COVID-19 and thrombosis. The risk of thrombosis increases with the severity of the illness and the presence of other risk factors for venous thromboembolism (VTE). While VTE is the most commonly reported thrombotic manifestation of COVID-19, arterial thromboembolism including ischemic stroke, acute coronary syndrome, and acute limb ischemia have been reported.1 The increased risk of thrombosis in hospitalized patients appears transient, as indicated by the low rate of new thrombosis reported following discharge (<1%).2 A lower rate of bleeding complications has also been reported.3 Both thrombosis and bleeding manifestations are associated with higher mortality in COVID-19.
This young man diagnosed with COVID-19 presented with acute symptomatic upper extremity DVT involving the subclavian vein and bilateral PE. We manage COVID-associated thrombosis with therapeutic anticoagulation. During hospitalization, the preferred anticoagulant is low-molecular-weight heparin for most patients, or unfractionated heparin (UFH) in those with renal impairment or who are critically ill. Since the baseline partial thromboplastin time may be prolonged with SARS-CoV-2 infection, it is recommended to monitor UFH with an anti-factor Xa assay. Direct oral anticoagulants are a good option post-discharge when oral absorption is reliable and the potential for drug-drug interaction is no longer present. The indications for thrombolytics are the same as for non-COVID-related thrombosis (massive PE, limb-threatening DVT).
In general, hypercoagulability workup is not indicated in COVID-related thrombosis. The underlying thromboinflammatory process is characterized by high levels of fibrinogen, D-dimer, von Willebrand factor, and C-reactive protein, among others.3 Antiphospholipid antibodies have been detected in patients with COVID-19 and thrombotic events, however their clinical significance in this context is uncertain and their presence or absence would not affect management.
The duration of anticoagulation for acute VTE should be the same as per the standard of care for patients without COVID-19, or three to six months. Consideration should be given to indefinite anticoagulation in those patients with ongoing risk factors and/or significant chronic clot burden.
Lastly, in young patients including athletes, spontaneous upper extremity thrombosis (or thoracic outlet syndrome) is worth considering. I refer these individuals to my vascular surgery colleagues for evaluation.
- Piazza G, Campia U, Hurwitz S, et al. Registry of arterial and venous thromboembolic complications in patients with COVID-19. J Am Coll Cardiol. 2020;76(18):2060-2072.
- Roberts LN, Whyte MB, Georgiou L, et al. Postdischarge venous thromboembolism following hospital admission with COVID-19. Blood. 2020;136(11):1347-1350.
- Al-Samkari H, Karp Leaf RS, Dzik WH, et al. COVID-19 and coagulation: bleeding and thrombotic manifestations of SARS-CoV-2 infection. Blood. 2020;136(4):489-500.
How did readers respond? Check out You Make the Call – Readers’ Response.
NEXT MONTH'S CLINICAL DILEMMA
An otherwise asymptomatic 64-year-old woman developed two small lumps on her upper lip. One was excised and found to be a small amyloidoma, specifically AL-kappa by mass spectrometry. While the SPEP was normal, immunofixation identified monoclonal kappa protein. Serum free light chains were 2,585 mg/L and 3.08 mg/L, for kappa and lambda, respectively (kappa to lambda ratio of 839.53). She had a normal 24-hour urine protein, and on UPEP there was a gamma spike accounting for 46% of the urine protein. Her bone marrow biopsy showed 20-40% plasma cells and FISH identified a gain at 14q32 (IgH) and a loss at 16q23 (MAF). Her hemoglobin is 12.5 g/dL and her creatinine is 0.70 mg/dL. Her factor X level is 140%. There is no evidence of skeletal lesions or cardiac involvement.
I am tempted to treat her with daratumumab plus CyBorD. However, the elevated kappa level may be due to poor renal clearance from dimerization in light of the discordance between her serum kappa level and the amount of monoclonal protein in her urine. Should her amyloidosis be treated with systemic therapy if the only organ involvement found is two small amyloidomas on her lip? Is close observation an option?
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.